Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 17, NWS Lincoln, IL

July 1, 2018DeWitt County, Logan County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 1, 2018, 6:04 PM CDT for DeWitt County, Logan County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2018, 6:04 PM CDT (23:04 UTC)
Expired
Jul 1, 2018, 9:00 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties DeWitt County, IL, Logan County, IL

The radar

The Lincoln radar (KILX), 24 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1834 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

705 
WGUS53 KILX 012304
FFWILX
ILC039-107-020200-
/O.NEW.KILX.FF.W.0017.180701T2304Z-180702T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
604 PM CDT SUN JUL 1 2018

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southeastern Logan County in central Illinois...
  Northwestern De Witt County in central Illinois...

* Until 900 PM CDT

* At 603 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Wapella, Chestnut, Beason, Midland City and Hallsville. 

LAT...LON 4028 8885 4000 8925 4006 8930 4028 8903

$$

Bak
1 follow-up statement
556 
WGUS73 KILX 020200
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
900 PM CDT SUN JUL 1 2018

ILC039-107-020209-
/O.EXP.KILX.FF.W.0017.000000T0000Z-180702T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Logan-De Witt-
900 PM CDT SUN JUL 1 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LOGAN AND NORTHWESTERN DE
WITT COUNTIES WILL EXPIRE AT 900 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4028 8885 4000 8925 4006 8930 4028 8903

$$

Bak

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:17 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 1, 3:17 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
317 PM CDT Sun Jul 1 2018

.SHORT TERM...(This evening through Monday)
ISSUED AT 317 PM CDT Sun Jul 1 2018

Broken line of convection has developed along a pre-frontal
trough across the Illinois River Valley this afternoon. Individual
cells within the line are tracking northeastward, while the
overall line shifts slowly to the east. Based on radar timing
tools, it appears the storms will reach the I-55 corridor by
22z/5pm...then further east into east-central Illinois early this
evening. The atmosphere ahead of the line remains very unstable
characterized by SBCAPE values of around 5000J/kg. The mitigating
factor for widespread severe weather appears to be paltry mid-
level lapse rates and only very weak wind shear. Even still,
think a few of the stronger cells will be capable of producing
damaging wind gusts as the line progresses eastward. As a result,
Severe Thunderstorm Watch remains in effect for all locations
along/northwest of an Effingham to Marshall line through 8pm.
Storms will weaken as daytime instability wanes, so severe threat
further east/later into the evening is quite low. Will hang on to
slight chance PoPs east of I-55 through the overnight hours, with
dry conditions expected further west. The front will settle
southward to the I-70 corridor by Monday afternoon: however,
decreasing convergence along the boundary and weakening upper
support will prevent widespread storm development. Have therefore
only mentioned low chance PoPs across the SE KILX CWA Monday
afternoon. High temperatures will be slightly cooler than in
recent days...mainly in the middle to upper 80s.

&&

.LONG TERM...(Monday night through Sunday)
ISSUED AT 317 PM CDT Sun Jul 1 2018

Front will lift back northward on Tuesday, providing the focus for
scattered thunderstorms during peak heating. Will carry low chance
PoPs across much of the area accordingly. The boundary will
dissipate by Wednesday as the upper high re-establishes itself
across the region. Cannot rule out a stray thunderstorm Wednesday
afternoon, but think most locations will remain hot and dry with
temperatures climbing back into the lower 90s.

12z Jul 1 models all retrograde the upper high westward slightly
faster than previously forecast, allowing a weak cold front to
drop southward into Illinois late Thursday into Friday. Given good
agreement on the timing of the front, have introduced chance PoPs
along/north of I-72 Thursday afternoon...then south of I-72 on
Friday. Temperatures will remain hot in the lower 90s on
Thursday...then will drop back into the middle 80s by next weekend
as a cooler/less humid airmass arrives in the wake of the front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1244 PM CDT Sun Jul 1 2018

Narrow line of convection has developed ahead of an advancing cold
front across west-central Illinois early this afternoon.
Individual cells within the line are moving to the NE while the
whole line generally shifts eastward. Based on radar timing tools
and latest HRRR forecast, have fine-tuned thunder timing at the
terminals. Think convection will arrive at KPIA by around
20z...then further east to KCMI by 01-02z. Winds will initially be
from the S/SW with gusts to around 20kt this afternoon, then will
become W/SW once the line of storms passes this evening. The
actual cold front will push through the region later this evening
into the overnight hours, resulting in winds veering to the NW
toward midnight...then to the NE by Monday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM CDT this evening for
ILZ029>031-036>038-040>057-061>063-066>068-071>073.

&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Jul 1, 3:30 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
330 PM CDT Sun Jul 1 2018

ILZ027-028-021100-
Knox-Stark-
330 PM CDT Sun Jul 1 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There will be a slight chance for a thunderstorm late this
afternoon and evening. At this time, it appears the main severe
threat has shifted off to our east.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

The next best chance for showers and thunderstorms will be on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ILZ029>031-036>038-040>057-061>063-066-021100-
Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-
Edgar-Effingham-Fulton-Logan-Macon-Marshall-Mason-McLean-Menard-
Morgan-Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott-Shelby-
Tazewell-Vermilion-Woodford-
330 PM CDT Sun Jul 1 2018

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Dangerous heat and humidity will continue through early this
evening with heat index values of 100 to 105, which are then
forecast to lower into the 70s overnight.

Scattered thunderstorms will track east across central and east
central Illinois through early this evening. Locally damaging
wind gusts around 60 mph may occur with the stronger thunderstorms.

Minor flooding will continue on the Illinois River from Havana
downstream.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Isolated to widely scattered thunderstorms will be possible over
portions of central and east central Illinois from Tuesday
through Friday.

Minor flooding will continue on the Illinois River from Havana
downstream the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will continue over most of the area into early
this evening.

ILZ067-068-071>073-021100-
Clay-Crawford-Jasper-Lawrence-Richland-
330 PM CDT Sun Jul 1 2018

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Dangerous heat and humidity will continue for the rest of this
afternoon with peak heat index values of around 105 degrees.
Heat index values will slowly lower into the 70s overnight.

Scattered thunderstorms are expected across the area late this
afternoon and evening. Locally damaging wind gusts over 60 mph
and hail may occur with the stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Isolated to scattered thunderstorms will be possible on a daily
basis from Monday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed over parts of southeast Illinois
between 4 and 9 p.m.

Smith

In the hours before

Local storm report, Jul 1, 4:02 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
402 PM CDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HEAVY RAIN       2 N MORTON              40.64N 89.47W
07/01/2018  M1.50 INCH       TAZEWELL           IL   BROADCAST MEDIA

&&

JRP
Local storm report, Jul 1, 4:08 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
408 PM CDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HEAVY RAIN       PEKIN                   40.57N 89.63W
07/01/2018  M1.50 INCH       TAZEWELL           IL   BROADCAST MEDIA

&&

JRP
Local storm report, Jul 1, 4:12 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
412 PM CDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HEAVY RAIN       PEORIA                  40.74N 89.61W
07/01/2018  M1.50 INCH       PEORIA             IL   BROADCAST MEDIA

&&

JRP
Special weather statement, Jul 1, 4:54 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Lincoln IL
454 PM CDT SUN JUL 1 2018

ILZ044-053-012245-
Macon-Piatt-
454 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIATT AND CENTRAL
MACON COUNTIES UNTIL 545 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm over
Harristown, or near Decatur, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Decatur, Mount Zion, Forsyth, Bement, Cerro Gordo, Harristown, Long
Creek, Warrensburg, Argenta, Oreana, Oakley, Cisco, Boody, Elwin,
Decatur Airport and Milmine.

This includes Interstate 72 between mile markers 130 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
central Illinois.

LAT...LON 3989 8853 3972 8906 3989 8916 4006 8876
      4006 8875 4007 8874 4010 8866
TIME...MOT...LOC 2154Z 242DEG 30KT 3985 8903

25
Local storm report, Jul 1, 4:56 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
456 PM CDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HEAVY RAIN       WASHINGTON              40.70N 89.44W
07/01/2018  M1.00 INCH       TAZEWELL           IL   BROADCAST MEDIA

&&

JRP
Special weather statement, Jul 1, 5:16 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Lincoln IL
516 PM CDT SUN JUL 1 2018

ILZ038-042-043-012300-
Logan-McLean-De Witt-
516 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOGAN...DE WITT AND
SOUTHERN MCLEAN COUNTIES UNTIL 600 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waynesville, or 9 miles northwest of Clinton, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clinton, Le Roy, Heyworth, Downs, McLean, Wapella, Waynesville,
Beason, Arrowsmith, De Witt, Clinton Lake Dam, Moraine View State
Park, Midland City and Hallsville.

This includes the following highways...
 Interstate 55 between mile markers 144 and 151.
 Interstate 74 between mile markers 140 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
central Illinois.

LAT...LON 4011 8922 4038 8917 4046 8860 4014 8869
TIME...MOT...LOC 2216Z 248DEG 32KT 4026 8906

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:54 PM CDTSpecial Weather StatementILXMacon51 min
Jul 1, 5:16 PM CDTSpecial Weather StatementILXDeWitt44 min
Jul 1, 6:54 PM CDTSpecial Weather StatementILXMacon, Piatt66 min

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.